Pyrazinamide-induced phototoxicity: A case report and review of literature

Subodh K Katiyar, Shailesh Bihari, Shivesh Prakash

    Research output: Contribution to journalArticle

    4 Citations (Scopus)

    Abstract

    A 40-year-old male presented with a fresh case of pulmonary tuberculosis and itchy oozing rashes distributed characteristically over the sun exposed areas of the skin. These rashes had developed since six days following 10 days of start of antitubercular drugs (streptomycin, isoniazid, rifampicin, pyrazinamide and ethambutol at standard dosages). A possibility of drug-induced reaction was entertained and all the antitubercular drugs were discontinued; subsequently they were reintroduced in a sequential manner starting with small dosages, gradually increasing them to their normal dose. The rashes reappeared after introduction of pyrazinamide. We tried to desensitize this very important antitubercular drug but were not successful as the rashes reappeared. The patient was labeled as having pyrazinamide-induced phototoxicity and was started on a regimen containing streptomycin, isoniazid, rifampicin, ethambutol. Five months following treatment, the patient is now sputum negative for AFB. Pyrazinamide forms the integral part of most of the short course regimens, included in all the three categories of DOTS and with increasing coverage of DOTS therapy these rare cases may well be frequently encountered.

    Original languageEnglish
    Pages (from-to)113-115
    Number of pages3
    JournalIndian Journal of Dermatology
    Volume55
    Issue number1
    DOIs
    Publication statusPublished - 2010

    Fingerprint Dive into the research topics of 'Pyrazinamide-induced phototoxicity: A case report and review of literature'. Together they form a unique fingerprint.

  • Cite this